Alert archive / Minnesota / River Flood Warnings in 2020
River Flood Warning 16, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jun 9, 2020, 7:03 PM CDT for Olmsted County, Winona County, Minnesota. It took effect at Jun 9, 2020, 11:48 PM CDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 7:03 PM CDT (00:03 UTC)
- In effect from
- Jun 9, 2020, 11:48 PM CDT
- Expired
- Jun 10, 2020, 2:44 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).
- Action stage
- 12 ft
- Minor stage
- 13.5 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
507 WGUS43 KARX 100003 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 703 PM CDT Tue Jun 9 2020 .Heavy rainfall of 2 to 4 inches will cause flooding tonight along the middle fork of the Whitewater River. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... weather.gov/lacrosse. && MNC109-169-101202- /O.NEW.KARX.FL.W.0016.200610T0500Z-200611T0115Z/ /WSPM5.1.ER.200610T0500Z.200610T0600Z.200610T0715Z.NO/ 703 PM CDT Tue Jun 9 2020 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Middle Fork Whitewater River Near Whitewater Park. * from late tonight to Wednesday evening. * At 6:30 PM Tuesday the stage was 11.0 feet. * Flood stage is 13.5 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by Wednesday morning and continue to rise to near 13.7 feet by Wednesday morning. The river will fall below flood stage by Wednesday morning. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$
2 follow-up statements
687 WGUS83 KARX 100017 FLSARX Flood Statement National Weather Service La Crosse WI 717 PM CDT Tue Jun 9 2020 .Heavy rainfall of 2 to 4 inches will cause flooding this evening into early Wednesday morning. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && MNC109-169-101517- /O.EXT.KARX.FL.W.0016.200610T0448Z-200611T0115Z/ /WSPM5.1.ER.200610T0448Z.200610T0600Z.200610T0715Z.NO/ 717 PM CDT Tue Jun 9 2020 The Flood Warning continues for The Middle Fork Whitewater River Near Whitewater Park. * from this evening to Wednesday evening...Or until the warning is cancelled. * At 6:30 PM Tuesday the stage was 11.0 feet. * Flood stage is 13.5 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 13.9 feet by early Wednesday morning. The river will fall below flood stage Wednesday morning. && LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205 $$
059 WGUS83 KARX 100744 FLSARX Flood Statement National Weather Service La Crosse WI 244 AM CDT Wed Jun 10 2020 River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... weather.gov/lacrosse. && MNC109-169-100814- /O.CAN.KARX.FL.W.0016.000000T0000Z-200611T0115Z/ /WSPM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 244 AM CDT Wed Jun 10 2020 The Flood Warning is cancelled for The Middle Fork Whitewater River Near Whitewater Park. * At 1:30 AM Wednesday the stage was 12.3 feet. * Flood stage is 13.5 feet. * Forecast...The river crested below flood stage at 12.4 feet. The river will continue to fall. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:38 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 9, 6:38 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Tue Jun 9 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Jun 9 2020
Current radar showing a band of showers/embedded thunderstorms
associated with Cristobal remnants working north into the area. With
highly anomalous tropical airmass/precipitable water values in the 2-
2.5 inch range, plan on some very heavy downpours/rainfall through
the remainder of the afternoon into this evening. Deformation area
associated with remnants of Cristobal and mid-level northern stream
trough will act to focus heavier rainfall across portions of
northeast IA/southeast MN into western WI. In addition to the
heavy rainfall this afternoon, there will be slight chance for an
isolated tornado or two in this warm/muggy/high shear environment.
Look for widespread areal mean average rainfall in the 1.5-4 inch
range, locally higher in that aforementioned deformation area
across northeast IA/southeast MN/western WI.
For Wednesday, we will be watching a fairly strong PV-anomaly/closed
low pushing northeast into the area. This will wrap more showers
into the area through the day with additional rainfall amounts
expected to be in the 0.25-0.50 inch range. Otherwise, a mostly
cloudy, cooler and breezy day expected. Plan on highs in the upper
60s/lower 70s with northwest winds 15-20 mph, gusting 30-35 mph.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Jun 9 2020
Lingering showers move out Wednesday evening as shortwave/low
pressure move farther east, but there are hints that another
shortwave in northwest flow aloft/steep low-level lapse rates
could bring some diurnal showers Thursday, especially across
north-central WI. It looks like there could be some CAPE to work
with, so rumbles of thunder are possible as well. High pressure
then tries to nudge into the area for the weekend, but we'll have
to watch for some sneaky low precipitation chances here and there
in continued northwest flow aloft. Cooler air aloft sticks around
through the weekend, translating to highs in the 70s, with some
warming possible by early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Jun 9 2020
Heaviest rain and IFR visibilities will persist at RST and LSE
for the next 2 to 3 hours before the back edge of the rain lifts
north of the area. Dry conditions and a return to VFR visibility
then expected through Wednesday morning. Other aviation concern
tonight will be cigs lowering to IFR, perhaps briefly LIFR at
RST. IFR cigs already on our southern doorstep at this hour. Low
ceilings will linger through Wednesday morning with some
improvement likely heading into the afternoon, perhaps returning
to VFR at RST. A line of showers is likely to spread in from the
south heading into Wednesday afternoon, and a few rumbles of
thunder aren't out of the question. This rain would be more
likely to impact LSE than RST.
Winds are becoming northerly at this hour and will quickly shift
to the northwest this evening as the system departs. Wind speeds
are likely to fluctuate a bit this evening and will then ramp up
out of the northwest on Wednesday. Expect gusts of 20 to 30 knots
to be common, likely a bit stronger at RST in the afternoon.
&&
.HYDROLOGY...
Issued at 305 PM CDT Tue Jun 9 2020
Heavy rainfall is expected late this afternoon into this evening
across the area with a threat for flash flooding, transitioning into
river flooding later tonight and persisting for the next few days.
Rainfall amounts of 1 to 3 inches with localized amounts up to 6
inches are possible. Precipitable water values of 2 to 2.3 inches,
which is 200 to 220 percent of normal, will move across the area
combined with warm cloud depths of 4 to 4.5 km, leading to very
efficient rain production, tropical. Expect rises on most area
rivers with the potential for some locations to go into minor flood,
possibly higher depending on which basins are hit the hardest.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
032>034-041>044-053>055-061.
MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through Wednesday morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...DAS
LONG TERM...Lee
AVIATION...Kurz
HYDROLOGY...WetenkampHazardous weather outlook, Jun 9, 4:58 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 458 PM CDT Tue Jun 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 458 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Tonight A Flash Flood Watch remains in effect through tonight for the entire area. Widespread occasionally heavy rainfall will continue through this evening with a few thunderstorms also possible. Total rainfall of 2 to 4 inches is expected, with localized higher amounts possible, especially for areas near and west of the Mississippi River. Flash flooding and river flooding remains possible into tonight where the heaviest rains fall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty northwest winds of up to 40 mph could develop on Wednesday. If these winds develop, some trees could be uprooted due to the very wet ground. Many rivers will likely run high through the weekend, with flooding possible. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated through Wednesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz
In the hours before
Local storm report, Jun 9, 6:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HEAVY RAIN 3 ENE RANDALIA 42.88N 91.83W
06/09/2020 M2.20 INCH FAYETTE IA CO-OP OBSERVER
&&Local storm report, Jun 9, 6:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN STEWARTVILLE 43.86N 92.49W
06/09/2020 E1.75 INCH OLMSTED MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 9, 6:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD OELWEIN 42.68N 91.91W
06/09/2020 FAYETTE IA EMERGENCY MNGR
REPORTS OF ROADS IN THE TOWN OF OELWEIN
FLOODED. HWY 3 JUST WEST OF OELWEIN BETWEEN
COUNTY ROADS X & Y IS CLOSED DUE TO
FLOODING.
&&Local storm report, Jun 9, 6:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HEAVY RAIN AUSTIN 43.67N 92.97W
06/09/2020 M2.50 INCH MOWER MN PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 9, 6:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN WINONA 4SW 43.98N 91.71W
06/09/2020 M1.20 INCH WINONA MN TRAINED SPOTTER
&&Local storm report, Jun 9, 6:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN PLATTEVILLE 42.74N 90.48W
06/09/2020 M1.63 INCH GRANT WI TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:02 PM CDT | Flash Flood Warning | ARX | Winona | 6 hr |
Nearby
River Flood Warnings in Minnesota, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.